Updated 04 July 2014

Anti-depressants don't increase kids' suicide risk

A study indicates that there is no evidence that the risk of suicide increases in children and adolescents with two commonly prescribed anti-depressants.

A Vanderbilt University Medical Centre study released today shows there is no evidence that the risk of suicide differs with two commonly prescribed anti-depressants prescribed to children and adolescents.

The population-based study, published today in the journal Paediatrics, tracked children and adolescents who recently began taking selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs).

For the past decade parents and health care professionals have worried that children and adolescents treated with antidepressant medications might be at increased risk of suicidal thoughts or behaviour.

In 2004 The US Food and Drug Administration (FDA) and the UK Medicine Healthcare Products Regulatory Agency issued public warnings about the increased risk of suicidal thoughts or behaviour in children and adolescents treated with certain anti-depressant medications, and required that a boxed "black box" warning be added to package inserts for antidepressants.

Individual medications might differ

Because anti-depressants differ in their characteristics, including effects on neuro-transmitters, it has also been believed that the risk of suicidal behaviour for individual medications might differ.

"It is important to study this group of children and adolescents because many children are treated with these medications in the US each year and we need to understand the differential risks for suicide attempts and completed suicides," said study author William Cooper, M.D., MPH, Cornelius Vanderbilt Professor of Paediatrics and professor of Health Policy.

Read: People on anti-depressants often relapse

SSRIs, like fluoxetine, are the most widely used antidepressants/anti-anxiety drugs, slowing down the rate at which serotonin, an important signalling molecule in the brain, is broken down. An SNRI, like sertraline, is a newer type of antidepressant that does the same thing for another important chemical, noradrenaline, as well as serotonin.

MDD might be the culprit

Major depressive disorder (MDD) is common in children and adolescents and has significant negative impacts on children's development, functioning and risk for suicide, Cooper said.

According to the American Academy of Child and Adolescent Psychiatry, suicide is the third leading cause of death for 15-24 year olds and the sixth leading cause of death for 5-14 year olds.

The Vanderbilt study reviewed the medical records of 36,842 children 6 to 18 years old enrolled in Medicaid between 1995 and 2006 who were new users of one of the antidepressant medications of interest. Of those studied 415 had a medically treated suicide attempt, including four who completed suicide.

Read: MDD - The facts

Of those included in the study, 47.4% had a diagnosis of MDD and one-fourth had a diagnosis of attention-deficit/hyperactivity disorder. Other common psychiatric conditions among the cohort members included conduct disorder and anxiety.

The study was not designed to compare the risk for suicide attempts for antidepressant users compared with non-users.

"These findings provide important information about the relative risks of the more recently approved antidepressants to help guide decision making by patients, their families and their providers," Cooper said. "But more research is needed to understand other safety aspects of medications used to treat children so that families and providers can make informed decisions."

Read More:

Antidepressant/suicide link

Kids' suicide risk same for all antidepressants



Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

Depression expert

Michael Simpson has been a senior psychiatric academic, researcher, and Professor in several countries, having worked at London University in the UK; McMaster University in Canada; Temple University in Philadelphia, USA.; and the University of Natal in South Africa.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules